Kansas, 2016

Hail in Kansas, July 14, 2016

July 14, 2016 · NWS TOP · 1 event in 1 county or zone

A small thunderstorm produced quarter size hail in Nemaha County during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A small thunderstorm produced quarter size hail in Nemaha County during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 14, 11:11 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 14, 11:11 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1211 PM CDT THU JUL 14 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 318 AM CDT THU JUL 14 2016

Another forward propagating MCS is trying to become organized across
northwest KS early this morning. Most model guidance show the MCS
intensifying as it moves east-southeast across west central KS into
central KS. Though the meso scale models show the MCS weakening as
it moves into the southwest counties of the CWA, then it becomes
disorganized through the mid morning hours. We'll have to watch
trends in the intensity and path of the MCS through the morning
hours. If the MCS can maintain itself as it moves into the western
counties of the CWA it may produce strong to severe wind gusts along
with heavy rainfall. The WRF solutions does show 2,000 to 3,000
MUCAPE across much of the southern counties of the CWA during the
mid morning hours. The experimental HRRR and WRF solutions show that
the outflow may become too dominate as the MCS moves southeast into
central KS with the OFB pushing ahead of the leading convective
line, which may cause the complex to weaken as it moves east-
southeast. The weakening storm complex should move east across the
southern counties of the CWA during the mid and late morning hours.

Most models show another MCS developing across east central CO into
southwest KS by sunrise. This forward propagating MCS is forecasted
to intensify as it digs southeast across south central KS into
northern OK during the mid morning and early afternoon hours. The
only model that is much farther north with this MCS is the GFS which
clips the southwest counties of the CWA during the early afternoon
hours, though all other numerical models keep the southern MCS
southwest and west of the CWA. I'll put the higher pops Today along
the southern counties of the CWA after 12Z through 21Z with lower
pops farther north to the NE border. I think once the complex of
thunderstorms exit the southeast counties in the early afternoon
hours we will remain dry through the late afternoon and night time
hours. I kept low chance pops Tonight in the southern half of the
CWA since the NAM and GFS forecast QPF through the evening hours. A
cold front will pass southward across the CWA during the afternoon
hours, though it may be difficult to find due the convective
outflow. If we clear out during the late afternoon hours we will see
highs reach the mid to upper 80s.

Tonight the meso-scale model show an MCS developing across western
NE which will track southeast. It will not approach our western
counties until after 12Z FRI.

.LONG TERM...(Friday through Wednesday)
Issued at 318 AM CDT THU JUL 14 2016

On Friday there could be some lingering showers and isolated storms
especially in the morning due to any MCS that moves through southern
KS overnight. The afternoon should be mostly dry as the return flow
develops across the central plains. Friday night the warm advection
pattern and a possible mid level shortwave could support an MCS.
This MCS could develop Friday afternoon in SD or western NE and move
to the southeast, and could very well weaken before it arrives. The
low level jet appears to strengthen with the axis centered over
central KS/NE, before it veers through out the morning. Some
isentropic lift ahead of any convection system could support
isolated showers and storms with the better chances in far northern
KS. There is some model disagreement on where if any subtle mid level
wave will track over the region. On Saturday there is a chance for
linger showers and storms from the overnight MCS, but no obvious
feature to focus any lift later in the day. Due to the morning
timing of storms the chances for strong to severe threats is low at
this time unless it can stay organized. A similar scenario could
unfold Saturday night with a possible MCS in NE and far northern KS.
This convection looks to develop along a cold front sweeping
eastward. This cold front may barely clip northeast KS Sunday night
and Monday before it quickly lifts back northward. This all in
response to the mid level ridge building over the region. This will
send the storm track to the northern states and allow the heat to
expand eastward. Temperatures will be well above normal starting
Sunday reaching the 100s for some locations. Temperatures gradually
warm into late week with a majority of the area in the 100s with dew
points in the upper 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1203 PM CDT THU JUL 14 2016

VFR conditions are expected throughout the period. Spotty showers
across South-Central Nebraska will continue to dissipate as much
drier mid-level is in place across Eastern Kansas. As for
thunderstorm chances later this afternoon and evening...Confidence
continues to increase for all terminals remaining dry. The other
concern is the potential for fog Friday morning. At this point,
confidence remains low, as mid-level cloud cover may hinder fog
development.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Sanders
AVIATION...Baerg
Hazardous weather outlook, Jul 14, 10:39 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1139 AM CDT THU JUL 14 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-151645-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1139 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE SCATTERED SOUTH OF INTERSTATE 35 INTO THE
MIDDAY HOURS. SMALL CHANCES FOR THUNDERSTORMS REMAIN FOR MUCH OF
THE AREA THROUGH THE NIGHT. THERE WILL BE A SMALL CHANCE FOR
SEVERE THUNDERSTORMS MAINLY IN THE NIGHTTIME HOURS WITH STRONG
WINDS BEING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 14, 1:09 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
209 PM CDT THU JUL 14 2016

KSZ010-011-141945-
MARSHALL-NEMAHA-
209 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEMAHA AND
SOUTHEASTERN MARSHALL COUNTIES UNTIL 245 PM CDT...

AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VERMILLION...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTRALIA...CORNING...VERMILLION AND LILLIS.

LAT...LON 3977 9602 3957 9603 3957 9608 3960 9635
      3977 9636
TIME...MOT...LOC 1908Z 275DEG 12KT 3968 9627

BD
Special weather statement, Jul 14, 1:50 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT THU JUL 14 2016

KSZ011-142015-
NEMAHA-
250 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA COUNTY UNTIL 315
PM CDT...

AT 250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CENTRALIA...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SENECA...CENTRALIA...ONEIDA AND WOODLAWN.

LAT...LON 3965 9612 3979 9621 3990 9595 3975 9582
TIME...MOT...LOC 1950Z 245DEG 20KT 3976 9607

BD

The radar

The Topeka radar (KTWX), 100 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nemaha

When
July 14, 2:29 PM CST to 2:30 PM CST
Where
Nemaha County, 4.28 mi NNE of Woodlawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -95.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651634.